Alert archive / Virginia / Flash Flood Warnings in 2016

Flash Flood Warning 39, NWS Baltimore/Washington

July 16, 2016Rockingham County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 16, 2016, 3:42 PM EDT for Rockingham County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 3:42 PM EDT (19:42 UTC)
Expired
Jul 16, 2016, 6:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Rockingham County, VA

The radar

The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WGUS51 KLWX 161942
FFWLWX
VAC165-162245-
/O.NEW.KLWX.FF.W.0039.160716T1942Z-160716T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 PM EDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL ROCKINGHAM COUNTY IN WESTERN VIRGINIA...

* UNTIL 645 PM EDT

* AT 340 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE
  POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  YANKEETOWN AND FULKS RUN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3871 7888 3862 7883 3859 7902 3868 7904

$$

HAS
1 follow-up statement
047 
WGUS71 KLWX 162127
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 PM EDT SAT JUL 16 2016

VAC165-162137-
/O.CAN.KLWX.FF.W.0039.000000T0000Z-160716T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM VA-
527 PM EDT SAT JUL 16 2016

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL ROCKINGHAM COUNTY IS
CANCELLED...

THE THREAT OF RAPID-LIFE THREATENING FLOODING HAS ENDED...BUT THE
FLOOD THREAT CONTINUES. A FLOOD WARNING IS IN EFFECT TO REPLACE THE
FLASH FLOOD WARNING.

LAT...LON 3871 7888 3862 7883 3859 7902 3868 7904

$$

HAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:03 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 16, 3:03 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
303 PM EDT Sat Jul 16 2016

.SYNOPSIS...
A weakening cold front will remain in the area through tonight.
The front will dissipate Sunday. Another cold front will cross the
area Monday night and Tuesday with high pressure building in for
Wednesday through Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Weak remnant of a frontal boundary is just to the northwest at
present. There is an approaching shortwave and a jet streak just
to the northwest. The earlier projected CAPE (up to 1500 ML) and
shear (30+ kts 0-6km) is verifying and we are getting some
isolated strong- severe storms. Expect this to continue into the
early evening as the weak boundary sags a bit further south and
the shortwave pushes east aloft. Severe should be isolated in
nature but a few more are possible. In addition...with PW's above
1.5" and relatively slow storm motion...isolated flooding is also
a concern.

The shortwave responsible will push east of the area overnight and
convection should die out by or shortly after midnight. Air will
dry slightly but there should be radiational cooling so patchy fog
will be a concern in areas which receive rain in the next several
hours. Temperatures only a little cooler than last night.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
High pressure just barely nudges in from the north on Sunday as
the frontal boundary dissipates. Heights will also rise.
However...given lack of true cleansing of the atmosphere and
expected continuation of hot weather...an isolated thunderstorm
mainly south and east of I-95 can't be completely ruled
out...though put the odds at 10 percent. Thus...its not in the
forecast right now.

Winds shift southerly again Sunday night into Monday as next front
approaches. There is considerable difference among the guidance
about just when this front crosses the area...with the Canadian
suite showing significant convection Monday afternoon/evening with
frontal passage overnight...the EC with less convection and a
early Tuesday frontal passage (these likely are related)...and the
GFS also not showing much convection but showing a later Tuesday
passage. Given that...it was hard to concentrate PoPs or go very
high with them during this period...but certainly potential of
showers and t-storms exists. Highs on Monday should spike a few
degrees ahead of the front with mid-90s expected...though heat
indices should stay below advisory levels. Cooler Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure builds into the area Wednesday and lasts through at
least Thursday. Wednesday likely the most pleasant day, with
relatively low humidity and sesonable temperatures. While
temperatures rise each day through the end of the work week,
humidity stays relatively low...so not too uncomfortable.

Return of southerly flow late in the week would help to gradually
increase humidity by early next weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Generally VFR thru the period. Main concern is scattered showers
and thunderstorms which may briefly reduce cigs and vis to IFR
this afternoon and evening. Gusty winds up to 30-40 knots and
small hail also not impossible. Overnight...MRB and CHO may go
sub-VFR with patchy fog. Otherwise dry and VFR expected Sunday.
Patchy fog possible same places Monday morning. Next chance of
storms starts Monday afternoon through Tuesday with next front.
Wednesday-Friday look VFR with high pressure.

&&

.MARINE...
Winds sub-SCA right now though thunderstorms to the west will be a
concern for gusty winds over the next few hours. Special Marine
Warnings may be necessary and boaters should be alert to rapid
weather changes. Should be better conditions Sunday with weak high
pressure. Southerly channeling with SCA conditions possible
Sunday night into Monday night with t-storms also possible late
Monday into Tuesday, all associated with next cold front. SCA with
northwest flow behind front also possible later Tuesday. Likely to
drop below SCA Wednesday thru Friday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...MSE
AVIATION...MSE/RCM
MARINE...RCM/mse
Hazardous weather outlook, Jul 16, 3:04 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT SAT JUL 16 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
304 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND
HAIL IS POSSIBLE. LOCALLY HEAVY RAIN CAUSING FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171915-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
304 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND
HAIL IS POSSIBLE. LOCALLY HEAVY RAIN CAUSING FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:48 AM EDTSmall Craft AdvisoryLWX2 hr
Jul 16, 2:31 PM EDTSevere Thunderstorm WarningLWXRockingham, Shenandoah44 min
Jul 16, 2:44 PM EDTAreal Flood WarningLWXRockingham6 hr
Jul 16, 2:57 PM EDTFlash Flood WarningLWXAugusta, Rockingham3 hr
Jul 16, 3:06 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William39 min
Jul 16, 3:42 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William48 min
Jul 16, 3:49 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham, City of Harrisonburg25 min
Jul 16, 4:17 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Loudoun, City of Alexandria, City of Fairfax, City of Falls Church43 min
Jul 16, 4:18 PM EDTSpecial Marine WarningLWX87 min
Jul 16, 4:26 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Charlottesville, City of Waynesboro29 min
Jul 16, 4:53 PM EDTAreal Flood WarningLWXAugusta, Rockingham6 hr
Jul 16, 5:15 PM EDTSpecial Marine WarningLWX90 min
Jul 16, 5:38 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford37 min
Jul 16, 5:44 PM EDTSpecial Marine WarningLWX91 min
Jul 16, 5:56 PM EDTSpecial Marine WarningLWX2 hr
Jul 16, 6:07 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William24 min

Nearby

Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.